Alert archive / California / Fire Weather Watches in 2021
Fire Weather Watch 8, NWS Reno, NV
NWS Reno, NV issued this fire weather watch at Jun 27, 2021, 11:21 AM PDT for 6 counties in California; 6 counties in Nevada. It took effect at Jun 29, 2021, 2:00 PM PDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jun 27, 2021, 11:21 AM PDT (18:21 UTC)
- In effect from
- Jun 29, 2021, 2:00 PM PDT
- Expired
- Jun 29, 2021, 3:05 AM PDT
- In force
- Issued by
- NWS Reno, NV
Counties El Dorado County, CA, Lassen County, CA, Nevada County, CA, Placer County, CA, Plumas County, CA, Sierra County, CA, Churchill County, NV, Douglas County, NV, Lyon County, NV, Mineral County, NV, Storey County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 49 km from the middle of the area, began a volume at 18:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 6.4 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2956 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
067 WWUS85 KREV 271821 RFWREV URGENT - FIRE WEATHER MESSAGE National Weather Service Reno NV 1121 AM PDT Sun Jun 27 2021 CAZ274-NVZ421-290000- /O.UPG.KREV.FW.A.0006.210628T2100Z-210629T0300Z/ /O.NEW.KREV.FW.W.0008.210628T2100Z-210629T0300Z/ /O.UPG.KREV.FW.A.0007.210629T2100Z-210630T0300Z/ /O.NEW.KREV.FW.W.0009.210629T2100Z-210630T0300Z/ Southern Mono County- Southern Sierra Front including Alpine, Northern Mono, Southern Lyon, and Western Mineral Counties- 1121 AM PDT Sun Jun 27 2021 ...RED FLAG WARNING IN EFFECT FROM 2 PM TO 8 PM PDT MONDAY AND TUESDAY FOR THUNDERSTORMS AND STRONG OUTFLOW WINDS DURING A HEAT WAVE FOR THE EASTERN SIERRA AND SOUTHERN SIERRA FRONT... The National Weather Service in Reno has issued a Red Flag Warning for thunderstorms and strong outflow winds, which is in effect from 2 PM to 8 PM PDT Monday. A Red Flag Warning has also been issued from 2 PM to 8 PM PDT Tuesday. The Fire Weather Watch is no longer in effect. The Fire Weather Watch is no longer in effect. * CHANGES...Upgrade to Red Flag Warning. * Affected Area...Fire Zone 274 Southern Mono County, Fire Zone 421 Southern Sierra Front including Alpine, Northern Mono, Southern Lyon and Western Mineral Counties. * Thunderstorms are forecast to develop during the late afternoon and evening hours on Monday and Tuesday. Despite some rainfall with the thunderstorms lightning ignitions are possible, especially with the abnormally dry timber. * Outflow winds may exceed 50 mph. * Impacts...Lightning can create new fire starts and may combine with strong outflow winds to cause a fire to rapidly grow in size and intensity before first responders can contain them. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ NVZ420-429-290000- /O.NEW.KREV.FW.A.0008.210629T2100Z-210630T0900Z/ Northern Sierra Front including Carson City, Douglas, Storey, Southern Washoe, Western Lyon, and Far Southern Lassen Counties- Lahontan Basin including Churchill and Eastern Mineral Counties- 1121 AM PDT Sun Jun 27 2021 ...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH LATE TUESDAY NIGHT FOR THUNDERSTORMS AND STRONG OUTFLOW WINDS DURING A HEAT WAVE FOR WESTERN NEVADA... The National Weather Service in Reno has issued a Fire Weather Watch for thunderstorms and strong outflow winds, which is in effect from Tuesday afternoon through late Tuesday night. * Affected Area...Fire Zone 420 Northern Sierra Front including Carson City, Douglas, Storey, Southern Washoe, Western Lyon, and Far Southern Lassen Counties and Fire Zone 429 Lahontan Basin including Churchill and Eastern Mineral Counties. * Thunderstorms are forecast to develop during the late afternoon on Tuesday. Some storms may persist over the area into Tuesday night. Minimal rainfall is likely to occur allowing for a higher risk of dry lightning strikes. * Outflow winds may exceed 50 mph. * Impacts...Lightning can create new fire starts and may combine with strong outflow winds to cause a fire to rapidly grow in size and intensity before first responders can contain them. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ CAZ271-272-278-290000- /O.NEW.KREV.FW.A.0008.210629T2100Z-210630T0300Z/ Western Lassen, Eastern Plumas, and Eastern Sierra Counties- Greater Lake Tahoe and Truckee Area-Eastern Lassen County- 1121 AM PDT Sun Jun 27 2021 ...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING FOR THUNDERSTORMS AND STRONG OUTFLOW WINDS DURING A HEAT WAVE FOR THE TAHOE BASIN AND NORTHEAST CALIFORNIA... The National Weather Service in Reno has issued a Fire Weather Watch for thunderstorms and strong outflow winds, which is in effect from Tuesday afternoon through Tuesday evening. * Affected Area...Fire Zone 271 Western Lassen, Eastern Plumas, and Eastern Sierra Counties, Fire Zone 272 Greater Lake Tahoe and Truckee Area and Fire Zone 278 Eastern Lassen County. * Thunderstorms are forecast to develop during the late afternoon and evening hours on Tuesday. Despite some rainfall with the thunderstorms lightning ignitions are possible, especially with the abnormally dry timber. * Outflow winds may exceed 50 mph. * Impacts...Lightning can create new fire starts and may combine with strong outflow winds to cause a fire to rapidly grow in size and intensity before first responders can contain them. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ http://weather.gov/reno
2 follow-up statements
945 WWUS85 KREV 281955 RFWREV URGENT - FIRE WEATHER MESSAGE National Weather Service Reno NV 1255 PM PDT Mon Jun 28 2021 CAZ274-NVZ421-300000- /O.CON.KREV.FW.W.0008.210628T2100Z-210629T0300Z/ /O.CON.KREV.FW.W.0009.210629T2100Z-210630T0300Z/ Southern Mono County- Southern Sierra Front including Alpine, Northern Mono, Southern Lyon, and Western Mineral Counties- 1255 PM PDT Mon Jun 28 2021 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING FOR THUNDERSTORMS AND STRONG OUTFLOW WINDS DURING A HEAT WAVE FOR THE EASTERN SIERRA AND SOUTHERN SIERRA FRONT... ...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM TO 8 PM PDT TUESDAY FOR THUNDERSTORMS AND STRONG OUTFLOW WINDS DURING A HEAT WAVE FOR THE EASTERN SIERRA AND SOUTHERN SIERRA FRONT... * CHANGES...None. * Affected Area...Fire Zone 274 Southern Mono County, Fire Zone 421 Southern Sierra Front including Alpine, Northern Mono, Southern Lyon and Western Mineral Counties. * Thunderstorms are forecast to develop during the late afternoon and evening hours Today and and Tuesday. Despite some heavy rainfall with the thunderstorms on Tuesday lightning ignitions are possible, especially with the abnormally dry timber. * Outflow winds may exceed 50 mph. * Impacts...Lightning can create new fire starts and may combine with strong outflow winds to cause a fire to rapidly grow in size and intensity before first responders can contain them. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ NVZ420-429-300000- /O.EXT.KREV.FW.A.0008.210629T2100Z-210630T0600Z/ Northern Sierra Front including Carson City, Douglas, Storey, Southern Washoe, Western Lyon, and Far Southern Lassen Counties- Lahontan Basin including Churchill and Eastern Mineral Counties- 1255 PM PDT Mon Jun 28 2021 ...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING FOR THUNDERSTORMS AND STRONG OUTFLOW WINDS DURING A HEAT WAVE FOR WESTERN NEVADA... * CHANGES...None. * Affected Area...Fire Zone 420 Northern Sierra Front including Carson City, Douglas, Storey, Southern Washoe, Western Lyon, and Far Southern Lassen Counties and Fire Zone 429 Lahontan Basin including Churchill and Eastern Mineral Counties. * Thunderstorms are forecast to develop during the late afternoon on Tuesday. Some storms may persist over the area well into Tuesday evening. Minimal rainfall is likely to occur allowing for a higher risk of dry lightning strikes. * Outflow winds may exceed 50 mph. * Impacts...Lightning can create new fire starts and may combine with strong outflow winds to cause a fire to rapidly grow in size and intensity before first responders can contain them. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ CAZ271-272-278-300000- /O.EXT.KREV.FW.A.0008.210629T2100Z-210630T0600Z/ Western Lassen, Eastern Plumas, and Eastern Sierra Counties- Greater Lake Tahoe and Truckee Area-Eastern Lassen County- 1255 PM PDT Mon Jun 28 2021 ...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING FOR THUNDERSTORMS AND STRONG OUTFLOW WINDS DURING A HEAT WAVE FOR THE TAHOE BASIN AND NORTHEAST CALIFORNIA... * CHANGES...None. * Affected Area...Fire Zone 271 Western Lassen, Eastern Plumas, and Eastern Sierra Counties, Fire Zone 272 Greater Lake Tahoe and Truckee Area and Fire Zone 278 Eastern Lassen County. * Thunderstorms are forecast to develop during the late afternoon and evening hours on Tuesday. Despite some rainfall with the thunderstorms lightning ignitions are possible, especially with the abnormally dry timber. * Outflow winds may exceed 50 mph. * Impacts...Lightning can create new fire starts and may combine with strong outflow winds to cause a fire to rapidly grow in size and intensity before first responders can contain them. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ http://weather.gov/reno
429 WWUS85 KREV 291005 RFWREV URGENT - FIRE WEATHER MESSAGE National Weather Service Reno NV 305 AM PDT Tue Jun 29 2021 CAZ271-278-291115- /O.CAN.KREV.FW.A.0008.210629T2100Z-210630T0600Z/ Western Lassen, Eastern Plumas, and Eastern Sierra Counties- Eastern Lassen County- 305 AM PDT Tue Jun 29 2021 ...FIRE WEATHER WATCH IS CANCELLED FOR NORTHEAST CALIFORNIA... The National Weather Service in Reno has cancelled the Fire Weather Watch. Isolated thunderstorms are still expected this afternoon and evening for northeast CA, but coverage is expected to remain isolated. Fire officials should continue to monitor weather conditions closely as one or two thunderstorms with gusty outflow winds could still cause new lightning starts to spread quickly. $$ CAZ272-NVZ420-429-300600- /O.UPG.KREV.FW.A.0008.210629T2100Z-210630T0600Z/ /O.EXB.KREV.FW.W.0009.210629T2100Z-210630T0600Z/ Greater Lake Tahoe and Truckee Area- Northern Sierra Front including Carson City, Douglas, Storey, Southern Washoe, Western Lyon, and Far Southern Lassen Counties- Lahontan Basin including Churchill and Eastern Mineral Counties- 305 AM PDT Tue Jun 29 2021 ...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 PM PDT THIS EVENING FOR THUNDERSTORMS AND STRONG OUTFLOW WINDS DURING A HEAT WAVE FOR THE TAHOE BASIN AND PARTS OF WESTERN NV... The National Weather Service in Reno has upgraded the Fire Weather Watch to a Red Flag Warning for thunderstorms and strong outflow winds during a heatwave, which is in effect from 2 PM this afternoon to 11 PM PDT this evening. * CHANGES...Upgraded to a Red Flag Warning. * Affected Area...Fire Zone 272 Greater Lake Tahoe and Truckee Area, Fire Zone 420 Northern Sierra Front including Carson City, Douglas, Storey, Southern Washoe, Western Lyon, and Far Southern Lassen Counties and Fire Zone 429 Lahontan Basin including Churchill and Eastern Mineral Counties. * Thunderstorms are forecast to develop by late afternoon with storms and strong outflow winds persisting into the evening. Minimal rainfall is likely to occur allowing for a higher risk of dry lightning strikes. * Outflow winds will likely exceed 40 mph. * Impacts...Lightning can create new fire starts and may combine with strong outflow winds to cause a fire to rapidly grow in size and intensity before first responders can contain them. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ CAZ274-NVZ421-300600- /O.EXT.KREV.FW.W.0009.210629T2100Z-210630T0600Z/ Southern Mono County- Southern Sierra Front including Alpine, Northern Mono, Southern Lyon, and Western Mineral Counties- 305 AM PDT Tue Jun 29 2021 ...RED FLAG WARNING NOW IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 PM PDT THIS EVENING FOR THUNDERSTORMS AND STRONG OUTFLOW WINDS DURING A HEAT WAVE FOR THE EASTERN SIERRA AND SOUTHERN SIERRA FRONT... * CHANGES...Extended the Red Flag Warning until 11 PM PDT. * Affected Area...Fire Zone 274 Southern Mono County, Fire Zone 421 Southern Sierra Front including Alpine, Northern Mono, Southern Lyon and Western Mineral Counties. * Thunderstorms are forecast to develop during the afternoon and evening hours today. Despite some heavy rainfall with these thunderstorms, lightning ignitions are possible, especially with the abnormally dry timber. * Outflow winds may exceed 40 mph. * Impacts...Lightning can create new fire starts and may combine with strong outflow winds to cause a fire to rapidly grow in size and intensity before first responders can contain them. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ http://weather.gov/reno
What forecasters said that day
The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this fire weather watch went out at Jun 27, 3:42 AM PDT, 7 hours 39 minutes earlier.
Area forecast discussion, Jun 27, 3:42 AM PDT, 7 hours 39 minutes before
Area Forecast Discussion
National Weather Service Reno NV
342 AM PDT Sun Jun 27 2021
.SYNOPSIS...
The heat wave intensifies over the next few days with high pressure
over the Pacific Northwest. Thunderstorm chances increase near the
Sierra crest today through Monday before expanding to most areas
this week.
&&
.DISCUSSION...
The two big-ticket items in the forecast are the intensifying
heatwave and expanding thunderstorm coverage as moisture begins to
pump into the region from the Gulf of California and subtropics.
Thunderstorm coverage and chances were increased through the week.
HEAT:
* A period of abnormally hot weather will ramp up today through
Wednesday as an upper-level ridge over the PacNW strengthens,
increasing 500 hPa heights and generating strong subsidence over
our region. Temperatures should lower somewhat the latter part of
this week as this ridge begins to slowly drift east.
* Model consensus remains high regarding the heat. Afternoon highs
will climb into the 98-108 degree range for areas below 5000 feet
across western Nevada and northeastern California, with upper 80s
to low-mid 90s for Sierra valleys. Record heat remains a
possibility per the latest NBM and other MOS guidance, with the
Reno area perhaps flirting with mid-100 heat the next few days.
Overnight lows will be on the warm side, with only a brief period
of mid-upper 60s seen each morning in the lower valleys of western
Nevada. Practice heat safety this week. Limit strenuous outdoor
activities, find shade, and stay hydrated. Check up on the
elderly, sick, and those without air conditioning. Never leave
children or pets unattended and make sure to look before you lock.
* Upper-level heights will decrease somewhat later this week as the
ridge slowly drifts east-although afternoon highs in the lower
valleys of western Nevada will remain in the mid-to-upper 90s,
while Sierra valleys will still see 80 degree temperatures.
THUNDERSTORMS:
* Thunderstorm chances and coverage will begin to increase through
the week as mid-level moisture from decaying Hurricane Enrique in
the Eastern Pacific begins to advect northward into our region
between an area of low pressure developing near the Baja
California coast and an area of high pressure moving west towards
the Four-Corners. Strong subsidence this afternoon will help to
limit the development of convection to areas near and west of the
central Sierra crest. By Monday, 500 hPa heights weaken over the
Sierra, minimizing the stout subsidence in the mid-levels. This
will allow storms to develop near the Sierra crest and push
eastward as the afternoon wanes. Deep dry sub-cloud layers and
marginal PWATs of 0.5-0.6" will limit rainfall, allow for 50+ mph
outflow wind gusts, and increase the potential for dry lightning
strikes. For more information regarding the potential implications
to firefighting resources, please read the fire weather section
below.
* Tuesday into the latter half of the week, the leading edge of
the mid-level moisture plume will continue to drift northward,
reaching the lee of the Sierra and far southern Cascades. This
will increase instability each afternoon and thunderstorm
coverage will begin to move northward into western Nevada and
northeastern California by Wednesday. Storm modes will
transition through the week as deep layer wind shear decreases,
with drier storms favored Tuesday and Wednesday, before
transitioning to wet Thursday through Saturday. An increase in
the potential for flash flooding is looking more probable
Thursday onward as PWATs may eclipse an inch by Thursday
afternoon.
-Johnston
&&
.AVIATION...
Hot, possibly record, temperatures are forecast for the next several
days and will lead to density altitude concerns across the region,
especially the higher elevation terminals where afternoon highs will
approach 90 degrees. An isolated thunderstorm is possible near the
Sierra crest of Mono County today although steering flow will favor
the west slopes if anything develops. Moisture is expected to advect
northward along the Sierra with daily thunderstorm chances
increasing Monday afternoon along the eastern Sierra up to about
Markleeville and possibly KMEV. Storms then spread farther northward
Tuesday through the end of the week. Background wind flow will be
lighter than usual, but strong and erratic outflow will be possible
with any storms. Hohmann
&&
.FIRE WEATHER...
An isolated thunderstorm is possible right along the Sierra Crest
south of Lake Tahoe this afternoon, but steering flow will favor
storms moving west of the crest. Heat wave with the threat for
thunderstorms increasing Monday and Tuesday. A Fire Weather Watch is
in effect for thunderstorm potential across the southern portion of
the Sierra Front and Eastern Sierra. The heat wave and critically
dry timber in the Sierra should easily increase the efficiency for
lightning to start new fires. Strong outflow winds over 50 mph are
also possible due to the heat and high cloud bases.
Thunderstorms Monday may be limited to areas near the Sierra Crest
near and south of Carson Pass, though some simulations show storms
may drift toward the CA-NV stateline late Monday afternoon. Storms
will have narrow rain cores leading to minimal chances for wetting
rainfall.
By Tuesday moisture and instability build with consecutive days of
convection, allowing for thunderstorm chances to expand into western
NV and perhaps as far north of Reno-Carson, Tahoe Basin and into
Lassen/Plumas Counties. Simulations show most storms will continue
to have narrow rain cores, though slow storm motion Tuesday and
higher moisture content may allow for a couple moderate to heavy
rain producers.
Thunderstorms chances should expand into most areas by Wednesday as
moisture continues to build. Expect more storms to produce moderate
to heavy rain Wednesday to Friday, possibly enough to create run-off
issues. The heat should back off a bit due to increasing cloud
cover. Brong/Hohmann
&&
.REV Watches/Warnings/Advisories...
NV...Excessive Heat Warning from 2 PM this afternoon to 10 PM PDT
Wednesday NVZ004.
Heat Advisory from 2 PM this afternoon to 10 PM PDT Wednesday
NVZ001-003-005.
Fire Weather Watch from Monday afternoon through Monday evening
NVZ421.
Fire Weather Watch from Tuesday afternoon through Tuesday
evening NVZ421.
CA...Heat Advisory from 2 PM this afternoon to 10 PM PDT Wednesday
CAZ070-071.
Fire Weather Watch from Monday afternoon through Monday evening
CAZ274.
Fire Weather Watch from Tuesday afternoon through Tuesday
evening CAZ274.
&&
For more information from the National Weather Service visit...
http://weather.gov/renoThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 11:21 AM PDT | Red Flag Warning | REV | Madera, Mono | 33 hr |
| Jun 27, 11:21 AM PDT | Red Flag Warning | REV | El Dorado, Madera, Mono, Nevada, Placer, Sierra | 60 hr |
Nearby
Fire Weather Watches in California, 2021Fire Weather Watches in Nevada, 2021Every fire weather watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.